Font Size
A
A
A

Medicines That Can Cause Confusion or a Decreased Alertness


Medicines That Can Cause Confusion or a Decreased Alertness

Many prescription and nonprescription medicines can cause confusion or make you less alert. A few examples are:

Contact your doctor before you stop taking or reduce the dose of a regular prescription medicine, unless you believe you are having a serious side effect or an allergic reaction.

  • Stopping some medicines suddenly can cause serious withdrawal symptoms in people who have become dependent.
  • Some medicines need to be stopped gradually to prevent problems. Examples of medicines that can cause problems if you stop them suddenly include prednisone, clonidine, and many tranquilizers, sleeping medicines, and antidepressants.

If you have questions about any medicines and their effects, ask your doctor or pharmacist. If you are taking one of the above medicines or recently started a new medicine and are having problems with side effects, call the doctor who prescribed your medicine to report and talk about your symptoms. Your doctor may change your dosage or change or discontinue your medicine. An office visit may not be needed.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedJanuary 7, 2013

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.



NIH talks about Ebola on WebMD


Medical Dictionary